Adding Olanzapine to 3-Drug Antiemetic Regimen may Reduce Nausea in Patients Receiving Highly Emetogenic Chemotherapy

EBM Focus - Volume 11, Issue 29

Read the full EBM Focus and earn CME credit.

Reference - N Engl J Med 2016 Jul 14;375(2):134 (level 2 [mid-level] evidence)

  • Three-drug prophylactic regimens have reduced chemotherapy-induced emesis, but nausea is often still a significant problem.
  • In analysis of 401 patients receiving their first chemotherapy treatment with a highly emetogenic regimen, the addition of olanzapine to the standard 3-drug antiemetic regimen significantly reduced nausea at 0-24 hours and 25-120 hours.
  • Olanzapine was only assessed during 1 chemotherapy cycle, therefore further studies are needed to assess long-term efficacy and safety.

Nausea and vomiting are common adverse effects of chemotherapy and are associated with decreased quality of life. The American Society for Clinical Oncology currently recommends a 3-drug combination antiemetic regimen including a neurokinin 1 (NK1) receptor antagonist (aprepitant or fosaprepitant), a 5-hydroxytryptamine-3 (5-HT3) receptor antagonist (palonosetron, ondansetron or granisetron), and dexamethasone for all patients receiving highly emetogenic chemotherapy regimens (J Clin Oncol 2011 Nov 1;29(31):4189). While this regimen has significantly reduced the incidence of chemotherapy-induced nausea and vomiting, many patients still struggle with these side effects, especially nausea (Oncologist 2015 Jun;20(6):576). In an effort to further reduce the incidence of nausea after chemotherapy, 401 chemotherapy-naïve adults (median age 57 years, 72% female) scheduled to begin highly emetogenic chemotherapy regimens were randomized to olanzapine 10 mg/day orally vs. placebo on chemotherapy days 1-4 in addition to the recommended 3-drug antiemetic regimen. All patients in this analysis were assessed during only 1 chemotherapy cycle.

The absence of nausea as well as the rates of complete response (no emetic episodes or use of rescue medication) were evaluated at 0-24 hours and 25-120 hours after chemotherapy as well as during the entire 5-day period. Compared to placebo, the addition of olanzapine to the standard 3-drug antiemetic regimen significantly reduced nausea and increased the rate of complete response during both the early and late time periods (see table below). Olanzapine was associated with increased sedation on day 2, but there were no other significant differences in adverse events. Two patients in the olanzapine group had grade 4 hematologic adverse events, but these were not considered attributable to olanzapine by the attending physician.

The results of this trial suggest that adding olanzapine to an antiemetic regimen containing an NK1 receptor antagonist, a 5-HT3 receptor antagonist, and dexamethasone may significantly improve both nausea and vomiting induced by highly emetogenic chemotherapy regimens. Although the only adverse event reported in the olanzapine group was increased sedation at one time point, olanzapine has been associated with increased risk of leukopenia in other settings. This potential adverse event would be especially troubling in cancer patients undergoing chemotherapy with an already fragile immune system and could increase the risk of infection in these patients. This side effect may not occur with the short duration of use in this trial, but only 1 cycle of chemotherapy was assessed. It is unknown if the efficacy and adverse effects profile may change with continued use during subsequent chemotherapy cycles. Overall, while the results of this trial are promising, further assessments of safety in cancer patients are needed.

For more information, see the Toxicities of chemotherapeutic agents topic in DynaMed.


Other EBSCO Sites +